Facial Folliculitis Caused by Syneron EMAX Laser Hair Removal?
I am 32 and have pale skin and dark brown hair. I...
- 17 Jul 2009
I am 32 and have pale skin and dark brown hair. I have PCOS and get random dark facial hairs on my chin, neck, upper lip, and lower face areas. It began with chin and neck hairs and, through time, has expanded to the other above-mentioned areas. In the past, I would both wax and tweeze these areas in order to remove the dark hairs. However, as I got older, I have found that more of my previously peach fuzz/blonde hairs have been turning darker on their tips. So, about four to five months ago, I began laser treatments with the Syneron Elos powered EMAX laser since it reportedly treats both blonde and dark hairs and I have both on my face (dark hairs, some peach fuzz, and other non-peach fuss random longer blonde hairs).
First off, this is an extremely painful laser (at least, for me) and has me in tears each time. However, if it helps get rid of the hair, I'm willing to put up with the pain. In all fairness, I just found out that I could have bought and used numbing cream prior to these treatments - so maybe that would have helped. My technician thought she had told me about the numbing cream, but she hadn't.
I have only had four treatments so far. However, since I began these treatments, I have been blessed with what I thought was extremely bad acne. The "acne" is deep (nodular), red, and "robust" (word used by my primary care doctor) and seeps clear liquid when they erupt. It is only located in the areas of my face that are lasered. It looks like I have a case of the measles or chicken pox (in that there are so many of them). My primary care physician (for the record - not a dermatologist) thinks that I got folliculitis from the laser and has put me on antibiotics (minocylin) for a month.
Anyhow, all the research that I have done indicates that lasers don't cause folliculitis. The EMAX laser involves putting a clear gel (radio frequency conductive medium) on my face prior to the lasering process. I have been told (by laser technician, not doctor) that the gel should not be causing these issues due to it's properties. However, my doctor thinks that it could also be part of the problem.
I spaced out the last laser treatment a little bit longer to see if the "acne" would clear up and go away. It did go away for about two weeks and then came back, even though I hadn't had another laser treatment so it appears to be here to stay at this point (regardless of whether I have laser treatments or not).
I have stopped the facial laser treatments for the time being until I can figure out what is happening and causing this issue (plus I'm on antibiotics right now that increases my sensitivity to sun).
I would recommend the person who performs my laser hair removal. However, until I know what is causing my skin infection, I would not recommend the Syneron EMAX laser itself.